Clostridium difficile Colitis

Overview

What is Clostridium difficile colitis?

Clostridium difficile (also called C. difficile) are bacteria that can cause swelling and irritation of the large intestine, or colon. This inflammation, known as colitis, can cause diarrhea, fever, and abdominal cramps.

You may get C. difficile colitis if you take antibiotics. C. difficile also can be passed from person to person. The infection is most common in people who are taking antibiotics while in the hospital. It is especially common in older people in hospitals and nursing homes.

Colitis caused by C. difficile can be mild or serious. In rare cases, it can cause death.

What causes it?

The large intestine normally contains many good bacteria that keep it healthy and do not cause disease. If you take antibiotics to kill bacteria that do cause disease, your medicine may also kill the good bacteria. This may allow C. difficile bacteria to grow in your large intestine and release harmful substances called toxins. Experts also think that, in some cases, antibiotics may cause these toxins to be released.

When the toxins are released, the colon becomes inflamed.

What are the symptoms?

C. difficile colitis may cause:

  • Diarrhea (may be bloody).
  • Fever up to 105°F (40.6°C).
  • Abdominal cramps.

You also may have an abnormal heartbeat.

Symptoms usually begin 4 to 10 days after you start taking antibiotics. But they might not develop until a few weeks after you stop taking antibiotics.

The illness may be so mild that you have some diarrhea but no fever or cramps. In rare cases, a person who is very ill may develop a hole, or perforation, in the intestine. A perforation is a medical emergency and requires surgery.

How is it diagnosed?

Your doctor may think you have C. difficile colitis if you:

  • Have symptoms of the illness, and
  • Are taking, or recently took, antibiotics.

To confirm the diagnosis, a stool sample will be tested to look for the toxins C. difficile produces.

Also, your doctor may look at the colon through a lighted instrument (sigmoidoscopy or colonoscopy). In the most serious cases of C. difficile colitis, patches of yellow and white tissue may form on the inside of the colon.

How is it treated?

Your doctor will treat C. difficile colitis with antibiotics other than the one that caused the infection. You will likely take vancomycin or metronidazole by mouth.

If you have severe diarrhea, you also may be given fluids to prevent dehydration and to make sure you have the right amount of minerals (electrolytes) in your blood. Sometimes the infection comes back a few days after you stop treatment. If this happens, you may be given another antibiotic.

In rare cases, a person might need surgery to remove part of the intestines. This would happen only if you did not get better with antibiotics and you developed a perforation in your intestines.

Other Places To Get Help

Organization

Centers for Disease Control and Prevention (CDC)
1600 Clifton Road
Atlanta, GA  30333
Phone: 1-800-CDC-INFO (1-800-232-4636)
TDD: 1-888-232-6348
E-mail: cdcinfo@cdc.gov
Web Address: www.cdc.gov
 

The Centers for Disease Control and Prevention (CDC) is an agency of the U.S. Department of Health and Human Services. The CDC works with state and local health officials and the public to achieve better health for all people. The CDC creates the expertise, information, and tools that people and communities need to protect their health—by promoting health, preventing disease, injury, and disability, and being prepared for new health threats.


References

Other Works Consulted

  • Kelly CP, Lamont JT (2006). Antibiotic-associated diarrhea, pseudomembranous enterocolitis, and Clostridium difficile-associated diarrhea and colitis. In M Feldman et al., eds., Sleisenger and Fordtran's Gastrointestinal and Liver Disease, 8th ed., vol. 2, pp. 2393–2412. Philadelphia: Saunders Elsevier.
  • Kelly CP, LaMont JT (2006). Treatment of Clostridium difficile diarrhea and colitis. In MM Wolfe et al., eds., Therapy of Digestive Disorders, 2nd ed., pp. 733–744. Philadelphia: Saunders Elsevier.
  • Nelson R (2007). Antibiotic treatment for Clostridium difficile-associated diarrhea in adults. Cochrane Database of Systematic Reviews (3).

Credits

Author Monica Rhodes
Editor Kathleen M. Ariss, MS
Associate Editor Pat Truman, MATC
Primary Medical Reviewer Kathleen Romito, MD - Family Medicine
Specialist Medical Reviewer Peter J. Kahrilas, MD - Gastroenterology
Last Updated August 8, 2008

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.